Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 29, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 25, 2004, 5:16 PM EDT for Dare County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2004, 5:16 PM EDT (21:16 UTC)
- Expired
- May 25, 2004, 6:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Dare County, NC
The radar
The Norfolk radar (KAKQ), 160 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 491 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1266 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
768 WUUS52 KMHX 252116 SVRMHX NCC055-252200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 514 PM EDT TUE MAY 25 2004 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA * UNTIL 600 PM EDT * AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF MANTEO...OR ABOUT NEAR MANNS HARBOR...AND MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MANTEO AROUND 520 PM EDT... KILL DEVIL HILLS AROUND 530 PM EDT... THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS EXCESSIVE DEADLY LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM TALL OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3595 7589 3585 7584 3593 7550 3612 7562 $$ VINCENT/WS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:55 PM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, May 25, 1:55 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 155 PM EDT TUE MAY 25 2004 MINIMAL CONVECTION DVLPMNT SO FAR TDY...BUT WL CONT TO MONITOR RADAR TRENDS AS FIRST CELL BEGINNING TO DVLP TO OUR W. WE SHUD SEE SOME CLDS TNGT MV ACRS THE AREA LEFT OVER FRM CONVECTION TO OUR W. WARM OVERNIGHT WITH LOWS IN THE L-M70S ACRS THE AREA. SIMILAR PATTERN TMRW WITH SYNOP SCALE FRONT TO OUR N AND W...AND MAINLY W FLOW ALOFT WITH WEAK EMBEDDED SHRT WVS MAINLY TO OUR N. FORECAST SNDGS SUGGEST PERSISTENT AIRMASS...WARM AGAIN WED WITH HIGHS IN THE L90S. WITH BEST SHRT WV ACTVTY TO OUR N AND CONT W FLOW...NOT EXPECTING WELL ORGANIZED CONVECTION...BUT CANT RULE OUT A C-BRZ OR OTHER MESO BNDRY TSTM EITHER...SO WL CONT IDEA OF SCT TSTM FOR TMRW. BY THU THE MDLS SUGGEST THE SYNOP SCALE BNDRY DRIFTS S ACRS OUR NRN AREAS...PERHAPS GETTING DOWN TO CAPE LOOKOUT. WOULD EXPECT THIS FEATURE TO SERVE AS A BETTER FOCUS FOR CONVECTION...SO WL KEEP CHNC POPS GOING FOR THU AND MAYBE A FEW DEGREES COOLER GIVEN CLDS. WL KEEP THE DAYTIME 20-30 POPS GOING FRI AND SAT WITH GFS HINTING AT THE WEAK BNDRY REMAINING IN OUR VCNTY. OVERALL...THE WEEKEND DOESNT LOOK TOO BAD WITH MIX OF SUN AND CLDS...PERHAPS VERY LOW CHNC FOR RW/TSTM EACH DAY AND HIGH TEMPS U80S TO L90S. .AVIATION...VFR CONDITIONS EXPECTED THIS PACKAGE BUT CAN NOT RULE OUT ISOLD TSTMS. .MARINE...SW FLOW WILL CONTINUE WITH BERMUDA HIGH STILL IN PLACE, HOWEVER, IT DOES WEAKEN OVER THE NEXT 24-36 HRS AND THIS WILL ALLOW A FRONT TO APPROACH AND MAKE IT ABOUT AS FAR S AS CAPE LOOKOUT BY LATE THU AFTN/THU EVENING THEN IT LIFTS BACK N AS A WARM FRONT FRI. WINDS AND SEAS TAPE OFF SOME FRI AS WEAK HIGH PRES BUILDS IN THEN MOVES OFFSHORE LATE SAT. A SFC LOW LIFTING NE OUT OF THE S BAHAMAS WILL GENERATE A 2-3 FT SE SWELL FOR OUR WATERS (ESPECIALLY S OF HATTERAS) TOMORROW INTO SUNDAY. THIS IN ADDITION TO INCREASING SW WINDS TOMORROW WILL LEAD TO MODERATE RIP CURRENTS ON SOUTH FACING BEACHES. .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. NP/WS
Hazardous weather outlook, May 25, 5:00 AM EDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 500 AM EDT TUE MAY 25 2004 NCZ029-044>047-079>081-090>095-098-103-104-260858- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 500 AM EDT TUE MAY 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY THE COMBINATIONS OF WARM UNSTABLE AIR...OUTFLOW FROM A COMPLEX OF THUNDERSTORMS TO OUR NORTH...AND THE SEA BREEZE WILL LEAD TO SCATTERED THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS TODAY. SOME OF THE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME LOCALLY STRONG TO SEVERE PRODUCING WIND GUSTS TO 58 MPH...FREQUENT LIGHTNING...TORRENTIAL DOWNPOURS AND POSSIBLY SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. CTC
In the hours before
Local storm report, May 25, 4:53 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
453 PM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL WANCHESE 35.84N 75.64W
05/25/2004 0.75 INCH OUTER BANKS DARE NC COUNTY OFFICIAL
0450 PM HAIL WANCHESE 35.84N 75.64W
05/25/2004 0.88 INCH OUTER BANKS DARE NC COUNTY OFFICIAL
&&
VINCENTLocal storm report, May 25, 4:58 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
458 PM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL EAST LAKE 35.87N 75.96W
05/25/2004 1.00 INCH MAINLAND DARE NC COUNTY OFFICIAL
&&
VINCENTThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 4:26 PM EDT | Special Marine Warning | MHX | 64 min | |
| May 25, 4:26 PM EDT | Special Marine Warning | MHX | 64 min | |
| May 25, 4:27 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 33 min |
| May 25, 4:47 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 28 min |
| May 25, 5:01 PM EDT | Special Marine Warning | MHX | 59 min | |
| May 25, 5:24 PM EDT | Special Marine Warning | MHX | 66 min | |
| May 25, 5:41 PM EDT | Severe Thunderstorm Warning | MHX | Hyde, Tyrrell | 34 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.